[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.0.26. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1966

Acute Renal Failure Associated With Sodium Colistimethate Treatment

Author Affiliations

CHICAGO; OAK PARK, ILL

From the departments of medicine, West Suburban Hospital, Oak Park, Ill (Dr. Muehrcke); Presbyterian-St. Luke's Hospital, Chicago (Dr. Lucas); and the University of Illinois Research and Education Hospitals, Chicago (Dr. Elwood). Dr. Elwood is presently with the Renal Unit, Buffalo General Hospital, Buffalo; and Dr. Lucas is presently at the Rockford Memorial Hospital, Rockford, Ill.

Arch Intern Med. 1966;118(4):326-334. doi:10.1001/archinte.1966.00290160026006
Abstract

THE HE CURRENT medical literature reflects an increasing recognition of druginduced renal disease.1 The clinical effectiveness of the antibiotic, colistin, in a variety of bacterial infections has been well established.2-8 To date, disturbances of kidney function attributed to this drug have usually been minimal and completely reversible. This is a report of four patients in whom acute renal failure developed during treatment with sodium colistimethate (Coly-Mycin Injectable) (Table).

Report of Cases 

Case 1 (Fig 1).  —B.I., a 75-year-old obese woman, was admitted to Presbyterian-St. Luke's Hospital for treatment of a fracture of the femur. On admission, the urinalysis was normal and the blood urea nitrogen (BUN) was 9 mg/100 ml. On the third hospital day, the head of the femur was replaced by a prosthesis. Low-grade fever was noted during the postoperative period. A small diffuse opacity of the right middle lobe of the lung was seen on

First Page Preview View Large
First page PDF preview
First page PDF preview
×